Alert archive / Colorado / Flash Flood Warnings in 2001
Flash Flood Warning 5, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Aug 8, 2001, 4:25 PM MDT for San Miguel County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 8, 2001, 4:25 PM MDT (22:25 UTC)
- Expired
- Aug 8, 2001, 7:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County San Miguel County, CO
The radar
The Grand Junction radar (KGJX), 127 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 10.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 72 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 1179 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- -45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KGJT 082225 FFWGJT FFWGJT COC113-090115- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 425 PM MDT WED AUG 8 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHEASTERN SAN MIGUEL COUNTY IN WEST CENTRAL COLORADO * UNTIL 700 PM MDT * AT 425 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM PLACERVILLE TO TELLURIDE. THE AREA OF HEAVY RAIN IS MOVING SLOWLY SOUTHWEST. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS WILL ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN...ESPECIALLY ALONG HIGHWAY 145. THE SAN MIGUEL COUNTY SHERIFF REPORTS THAT VEHICLES ARE TRAPPED IN MUD AND ROCK SLIDES ALONG HIGHWAY 145 BETWEEN MILE MARKER 75 AND 80. MOTORISTS SHOULD AVOID TRAVELING THROUGH THIS AREA THIS EVENING. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. LAT...LON 3791 10808 3779 10785 3793 10782 3815 10803
3 follow-up statements
715 RWUS32 KGJT 082332 FFSGJT COC113-090100- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 535 PM MDT WED AUG 8 2001 ...FLASH FLOOD WARNING CONTINUES FOR SOUTHEASTERN SAN MIGUEL COUNTY UNTIL 700 PM MDT... AT 530 PM MDT HEAVY RAIN CONTINUED ACROSS SOUTHEAST SAN MIGUEL COUNTY. LAW ENFORCEMENT HAS REPORTED THAT MUD AND ROCK SLIDES CONTINUE ALONG HIGHWAY 145 FROM MILE MARKER 75 TO 80. NUMEROUS AUTOMOBILES HAVE BEEN REPORTEDLY TRAPPED BY THE SLIDES...AND THAT SECTION OF ROUTE 145 HAS BEEN CLOSED. THE SAN MIGUEL COUNTY SHERIFF HAS REQUESTED THAT FURTHER UPDATES BE OBTAINED FROM TELLURIDE RADIO STATION KOTO 91.7 FM. PLEASE DO NOT CALL THE SAN MIGUEL SHERIFF FOR UPDATES ON THIS SITUATION. ADDITIONAL HEAVY RAIN IS POSSIBLE THROUGH 700 PM MDT. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. BA
835 RWUS32 KGJT 090024 CCA FFSGJT COC113-090100- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 615 PM MDT WED AUG 8 2001 ...FLASH FLOOD WARNING CONTINUES FOR SOUTHEASTERN SAN MIGUEL COUNTY UNTIL 700 PM MDT... AT 615 PM MDT, SHOWERS AND THUNDERSTORMS CONTINUED OVER SOUTHEAST SAN MIGUEL COUNTY...HOWEVER RAINFALL WAS BEGINNING TO DECREASE. LAW ENFORCEMENT HAS REPORTED THAT MUD AND ROCK SLIDES CONTINUE ALONG HIGHWAY 145 FROM MILE MARKER 75 TO 80. NUMEROUS AUTOMOBILES HAVE BEEN REPORTEDLY TRAPPED BY THE SLIDES...AND THAT SECTION OF ROUTE 145 HAS BEEN CLOSED. REPORTS HAVE ALSO BEEN RECEIVED THAT MUDSLIDES HAVE OCCURRED ON DEEP CREEK ROAD AND LAST DOLLAR ROAD, MAKING THEM IMPASSABLE. THE SAN MIGUEL COUNTY SHERIFF HAS REQUESTED THAT FURTHER UPDATES BE OBTAINED BY LISTENING TO TELLURIDE RADIO STATION KOTO 91.7 FM. PLEASE DO NOT CALL THE SAN MIGUEL SHERIFF FOR UPDATES ON THIS SITUATION. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. BA
437 RWUS32 KGJT 090102 FFSGJT COC113-090130- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 700 PM MDT WED AUG 8 2001 ...FLASH FLOOD WARNING FOR SOUTHEASTERN SAN MIGUEL COUNTY HAS EXPIRED... AT 700 PM MDT, SHOWERS AND THUNDERSTORMS HAVE DECREASED OVER SOUTHEAST SAN MIGUEL COUNTY. DOPPLER RADAR HAS ESTIMATED THAT OVER 4 INCHES OF RAIN FELL NEAR PLACERVILLE AND SAWPIT THIS AFTERNOON. ALTHOUGH ADDITIONAL THUNDERSTORMS ARE POSSIBLE IN THIS AREA THIS EVENING, THE HEAVY RAIN HAS ENDED FOR NOW. BA
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 1:53 PM MDT, 2 hours 32 minutes earlier.
Area forecast discussion, Aug 8, 1:53 PM MDT, 2 hours 32 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 153 PM MDT WED AUG 8 2001 FAIRLY SIGNIFICANT CLOUD COVERAGE ACROSS REGION LIMITING CONVECTIVE DEVELOPMENT ESPECIALLY OVER THE CO/UT BORDER. SOME STORMS ARE STARTING TO FIRE ACROSS THE COLORADO MOUNTAINS THIS AFTERNOON AND EXPECT THIS TREND TO BECOME MORE WIDESPREAD LATER THIS AFTERNOON. EXPECT SOME STRONG STORMS OVER THE AREA WITH LOCALLY HEAVY RAIN AND SMALL HAIL THIS AFTERNOON AND THIS EVENING WITH SLOW CLEARING EXPECTED BY LATE TONIGHT. RIDGE REMAINS OVER SOUTHWEST US THROUGH FRIDAY BUT WITH A SLIGHTLY DRIER NORTHERLY FLOW WILL SEE LESS CONVECTIVE ACTIVITY EACH DAY. HOWEVER...MOISTURE LEVELS STAY HIGH ENOUGH TO WARRANT SCT POPS ON THURSDAY...AND SCT POPS OVER MOUNTAINS AND SOUTHERN AREAS WITH ISOLD POPS ELSEWHERE ON FRIDAY. TEMPS LOOK GOOD. MPM FOR THE EXTENDED (SAT-WED)...A LITTLE DRIER THIS WEEKEND AS UPPER HIGH SETTLES OVER 4-CORNERS AREA SUN...WITH RIDGE ACROSS THE AREA EARLY NEXT WEEK. EXPECT TO HAVE ENOUGH MOISTURE AROUND UNDER RIDGE FOR SOME DIURNAL TSTMS EACH DAY. LATEST MRF DEVELOPS SIGNIFICANT UPPER TROF OVER PAC NW TUE/WED IN CONTRAST TO PREVIOUS RUN...WITH UK SIMILAR. THIS WOULD LEAD TO BETTER SW-S FLOW TOWARDS MIDWEEK...AND MRF INDICATES ANOTHER MONSOONAL PLUME OVER THE AREA BY WED. HOWEVER...NOT CONFIDENT ENOUGH TO MAKE ANY MAJOR CHANGES FROM THE CURRENT BROADBRUSH FORECAST. JAD .GJT...NONE.
In the hours before
Special weather statement, Aug 8, 12:04 PM MDT, 4 hours 21 minutes before
COZ001>014-017>023-UTZ022>025-027>029-090000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1204 PM MDT WED AUG 8 2001 ...SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAIN OVER WESTERN COLORADO AND EASTERN UTAH THIS AFTERNOON AND THIS EVENING... A MOIST UNSTABLE AIRMASS WILL ALLOW SHOWERS AND THUNDERSTORMS TO DEVELOP OVER WESTERN COLORADO AND EASTERN UTAH THIS AFTERNOON AND THIS EVENING. A FEW STORMS WILL PRODUCE LOCALLY HEAVY RAIN AND POSSIBLY SMALL HAIL. THOSE AREAS WHICH DO RECEIVE EXCESSIVE RAINFALL COULD EXPERIENCE LOCALIZED SMALL STREAM FLOODING AND MUDSLIDES. PEOPLE RESIDING OR RECREATING IN THE MOUNTAINS OF EASTERN UTAH AND WESTERN COLORADO SHOULD KEEP ABREAST OF THE LATEST WEATHER FORECAST. BE ESPECIALLY CAUTIOUS IN STEEP AND NARROW RAVINES OR CANYONS THAT ARE PRONE TO FLOODING. MPM/JAD
Special weather statement, Aug 8, 3:55 PM MDT, 30 minutes before
COZ001>014-017>023-UTZ022>025-027>029-090101- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 355 PM MDT WED AUG 8 2001 ...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO PRODUCE LOCALLY HEAVY RAIN OVER WESTERN COLORADO AND EASTERN UTAH THIS EVENING... A MOIST UNSTABLE AIRMASS WILL ALLOW SHOWERS AND THUNDERSTORMS TO CONTINUE THIS EVENING. HEAVY RAIN THIS AFTERNOON CREATED LOCAL URBAN FLOODING IN EAGLE. EARLY REPORTS OF SMALL MUDSLIDES HAVE ALSO BEEN RECEIVED BETWEEN PLACERVILLE AND TELLURIDE. THOSE AREAS WHICH DO RECEIVE EXCESSIVE RAINFALL COULD EXPERIENCE LOCALIZED SMALL STREAM FLOODING AND MUDSLIDES. PEOPLE RESIDING OR RECREATING IN THE MOUNTAINS OF EASTERN UTAH AND WESTERN COLORADO SHOULD KEEP ABREAST OF THE LATEST WEATHER FORECAST. BE ESPECIALLY CAUTIOUS IN STEEP AND NARROW RAVINES OR CANYONS THAT ARE PRONE TO FLOODING.
Nearby
Flash Flood Warnings in Colorado, 2001Every flash flood warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.